Alert archive / Minnesota / Wind Advisories in 2006

Wind Advisory 19, NWS Sioux Falls, SD

October 13, 20067 counties in Minnesota; Brookings County, South Dakota; 4 counties in Iowa

NWS Sioux Falls, SD issued this wind advisory at Oct 13, 2006, 3:54 AM CDT for 7 counties in Minnesota; Brookings County, South Dakota; 4 counties in Iowa. It took effect at Oct 13, 2006, 9:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Oct 13, 2006, 3:54 AM CDT (08:54 UTC)
In effect from
Oct 13, 2006, 9:00 AM CDT
Expired
Oct 13, 2006, 6:00 PM CDT
In force
9 hr
Issued by
NWS Sioux Falls, SD

Counties Clay County, IA, Dickinson County, IA, O'Brien County, IA, Osceola County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Brookings County, SD

The radar

The Sioux Falls radar (KFSD), 85 km from the middle of the area, began a volume at 09:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2006-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2006-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 265 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
265 m²/s²
0-3 km storm-relative helicity
339 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KFSD 130854
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
354 AM CDT FRI OCT 13 2006

.NORTHWEST WINDS WILL CONTINUE OVER A LARGE AREA TODAY BETWEEN
LARGE LOW PRESSURE NORTH OF THE GREAT LAKES...AND HIGH PRESSURE
OVER THE WESTERN HIGH PLAINS. HEATING OF THE DRY BUT UNSTABLE AIR
WILL MAKE IT MORE UNSTABLE...ALLOWING STRONGER WINDS ALOFT TO MIX
DOWN TO THE SURFACE DURING THE DAY. SUSTAINED WINDS SHOULD INCREASE
TO 30 TO 35 MPH FOR A WHILE FROM BROOKINGS SOUTH DAKOTA TO
SOUTHWEST MINNESOTA...AND INTO THE SPIRIT LAKE AND SPENCER AREAS
IN NORTHWEST IOWA. GUSTS AS HIGH AS 45 MPH WILL BE POSSIBLE. THE
STRONGEST WINDS ARE LIKELY OVER SLIGHTLY HIGHER ELEVATIONS SUCH AS
THE BUFFALO RIDGE...AS WELL AS ANY OPEN AREAS.


MNZ071-072-080-081-089-090-097-SDZ040-131700-
/O.NEW.KFSD.WI.Y.0019.061013T1400Z-061013T2300Z/
LINCOLN-LYON-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-BROOKINGS-
INCLUDING THE CITIES OF...TYLER...HENDRICKS...LAKE BENTON...
IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM...MOUNTAIN LAKE...
WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE...BROOKINGS
354 AM CDT FRI OCT 13 2006

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CDT
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CDT
THIS AFTERNOON. 

SUSTAINED NORTHWEST WINDS WILL INCREASE TO 25 TO 35 MPH BY MID
MORNING WITH THESE STRONG WINDS CONTINUING THROUGH THE AFTERNOON.
GUSTS AROUND 45 MPH CAN BE EXPECTED. THE STRONGEST WINDS WILL BE
FELT IN THE HIGHER ELEVATIONS SUCH AS THE BUFFALO RIDGE AND IN ANY
OPEN AREAS.

THESE STRONG WINDS...ESPECIALLY THE CROSS WINDS...CAN BE A HAZARD
TO HIGH PROFILE OR LIGHTWEIGHT VEHICLES. ALSO THE STRONG WINDS
CAN BLOW AROUND LOOSE OBJECTS...SUCH AS LAWN FURNITURE AND
GARBAGE CANS.

$$

IAZ002-003-013-014-131700-
/O.NEW.KFSD.WI.Y.0019.061013T1700Z-061013T2300Z/
OSCEOLA-DICKINSON-OBRIEN-CLAY-
INCLUDING THE CITIES OF...SIBLEY...SPIRIT LAKE...MILFORD...
ARNOLDS PARK...SHELDON...HARTLEY...SANBORN...SPENCER
354 AM CDT FRI OCT 13 2006

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM CDT THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CDT THIS
AFTERNOON. 

SUSTAINED NORTHWEST WINDS WILL INCREASE TO 25 TO 35 MPH BY NOON
WITH THE STRONG WINDS CONTINUING THROUGH THE AFTERNOON. GUSTS
AROUND 45 MPH CAN BE EXPECTED. THE STRONGEST WINDS WILL BE FELT IN
OPEN AREAS SUCH AS LAKES AND LARGE FIELDS...AND OVER ANY SLIGHTLY
HIGHER ELEVATIONS.

THESE STRONG WINDS...ESPECIALLY THE CROSS WINDS...CAN BE A HAZARD
TO HIGH PROFILE OR LIGHTWEIGHT VEHICLES. ALSO THE STRONG WINDS
CAN BLOW AROUND LOOSE OBJECTS...SUCH AS LAWN FURNITURE AND
GARBAGE CANS.

$$
WILLIAMS
2 follow-up statements
000 
WWUS73 KFSD 131455
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
955 AM CDT FRI OCT 13 2006

.NORTHWEST WINDS WILL CONTINUE OVER A LARGE AREA TODAY BETWEEN
LOW PRESSURE NORTH OF THE GREAT LAKES...AND HIGH PRESSURE OVER
THE WESTERN HIGH PLAINS. SUSTAINED WINDS WILL INCREASE TO 25 TO 35
MPH FROM EAST CENTRAL SOUTH DAKOTA TO SOUTHWEST MINNESOTA AND INTO
NORTHWEST IOWA. GUSTS AS HIGH AS 45 MPH WILL BE POSSIBLE IN THESE
AREAS.

MNZ071-072-080-081-089-090-097-SDZ040-132300-
/O.CON.KFSD.WI.Y.0019.000000T0000Z-061013T2300Z/
LINCOLN-LYON-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-BROOKINGS-
INCLUDING THE CITIES OF...TYLER...HENDRICKS...LAKE BENTON...
IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM...MOUNTAIN LAKE...
WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE...BROOKINGS
955 AM CDT FRI OCT 13 2006

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CDT THIS
AFTERNOON...

SUSTAINED NORTHWEST WINDS OF 25 TO 35 MPH CAN BE EXPECTED TODAY WITH
GUSTS TO AROUND 45 MPH. THESE STRONG WINDS...ESPECIALLY CROSS
WINDS...CAN BE A HAZARD TO HIGH PROFILE OR LIGHTWEIGHT VEHICLES.

$$

IAZ002-003-013-014-132300-
/O.CON.KFSD.WI.Y.0019.061013T1700Z-061013T2300Z/
OSCEOLA-DICKINSON-OBRIEN-CLAY-
INCLUDING THE CITIES OF...SIBLEY...SPIRIT LAKE...MILFORD...
ARNOLDS PARK...SHELDON...HARTLEY...SANBORN...SPENCER
955 AM CDT FRI OCT 13 2006

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CDT THIS
AFTERNOON...

SUSTAINED NORTHWEST WINDS OF 25 TO 35 MPH CAN BE EXPECTED TODAY WITH
GUSTS TO AROUND 45 MPH. THESE STRONG WINDS...ESPECIALLY CROSS
WINDS...CAN BE A HAZARD TO HIGH PROFILE OR LIGHTWEIGHT VEHICLES.

$$

LIEBL
000
WWUS73 KFSD 132256
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
556 PM CDT FRI OCT 13 2006


MNZ071-072-080-081-089-090-097-SDZ040-140000-
/O.EXP.KFSD.WI.Y.0019.000000T0000Z-061013T2300Z/
LINCOLN-LYON-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-BROOKINGS-
INCLUDING THE CITIES OF...TYLER...HENDRICKS...LAKE BENTON...
IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM...MOUNTAIN LAKE...
WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE...BROOKINGS
556 PM CDT FRI OCT 13 2006

...WIND ADVISORY WILL EXPIRE AT 6 PM CDT THIS AFTERNOON...

WINDS WILL CONTINUE TO SLOWLY DECREASE IN SPEED THIS EVENING.
THEREFORE...THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE.


$$

IAZ002-003-013-014-140000-
/O.EXP.KFSD.WI.Y.0019.000000T0000Z-061013T2300Z/
OSCEOLA-DICKINSON-OBRIEN-CLAY-
INCLUDING THE CITIES OF...SIBLEY...SPIRIT LAKE...MILFORD...
ARNOLDS PARK...SHELDON...HARTLEY...SANBORN...SPENCER
556 PM CDT FRI OCT 13 2006

...WIND ADVISORY WILL EXPIRE AT 6 PM CDT THIS AFTERNOON...

WINDS WILL CONTINUE TO SLOWLY DECREASE IN SPEED THIS EVENING.
THEREFORE...THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE.


$$

SCHUMACHER

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Oct 12, 8:26 PM CDT, 7 hours 28 minutes earlier.

Area forecast discussion, Oct 12, 8:26 PM CDT, 7 hours 28 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
826 PM CDT THU OCT 12 2006

.DISCUSSION...
QUIET NIGHT AS DIURNALLY DRIVEN CU FIELD ALL BUT GONE. WEAK IMPULSE
ROTATING SOUTHWARD THROUGH MINNESOTA COULD BRING A FEW CLOUDS BACK
INTO EXTREME EASTERN SD BUT MOST CLOUD COVER SHOULD REMAIN IN MN.
OTHERWISE...EXPECT CIRRUS TO HOLD TOGETHER OVER WESTERN SD WITH A
RARE...BUT VERY STRONG FRONT AT 300MB...SO MAY NEED TO INCREASE
CLOUDS A BIT OVER SOUTH CENTRAL SD. OTHERWISE...THINGS LOOK GOOD.

08

&&
.PREV DISCUSSION...
AN UPR LOW FOR THE AGES CONTINUES TO DEEPEN AND SWIRL MENACINGLY
NORTH OF THE GRTLKS AS 170KT JET DIGS BLO THE CIRCULATION. FAIRLY
COOL AND WINDY WX ON THE MENU...BUT EXPECT MODERATION BY THE WEEKEND.
CHALLENGES ARE MAINLY TEMPERATURES...BUT PERHAPS SOME PRECIPITATION
BY THE END OF THE WEEKEND.

STRAY FLURRIES SHUD BE ON DECLINE BY THIS EVENING WITH LOSS OF
DIURNAL SUPPORT AND SHEARING OF REINFORCING WAVE AWAY FROM CWA.
MANY OF THE CLDS SHUD BE DISSIPATING QUICKLY AS WELL...LINGERING
LONGEST OVER PORTIONS OF SWRN MN. ANOTHER LOBE WRAPPING BACK
TOWARD NRN MN ATTM WL SWING BY LATER TONIGHT...INCREASING GRADIENT
A BIT...AND PERHAPS PUSHING A FEW MORE CLDS BACK THRU NE.
OVERALL...EXPECT LOWS TO GENERALLY BE NEAR OR A BIT BLO LAST NIGHT...
COOLEST W AND N.

MDLS LKLY TO BE UNDERESTIMATING SC POTENIAL ON FRIDAY WITH TMPS
STILL CHILLY ALFT. NOTED THAT SFC MOISTURE IN MDL TODAY IS
WOEFULLY UNDERDONE...ALSO IN SUPPORT OF A FEW MORE CLDS. WL TAKE
TO SCT ALG I29 CORRIDOR BACK TO BKN ACRS SWRN MN...WITH FAIRLY RAPID
DEVELOPMENT IN 15Z-16Z WINDOW.  OTHER ISSUE WL BE WIND...WITH IN AND
ARND 35KTS SITTING AT 925 HPA AND STRONGEST GEOSTROPHIC GRADIENT IN
LAST 3 DAYS. A WIND ADVY COULD VERY WELL BE NEEDED FOR TYPICALLY
WINDY BUFFALO RIDGE AREAS...AND THE SLIGHTLY DEEPER MIXING IN MORE
SUNNY WRN AND SRN FRINGES LKLY TO PUSH TOWARD LOW END AS WELL.
TMPS GENERALLY DERIVED FROM MIXING TOOL...USING BLEND OF COOLER
GUIDANCE IN E AND WARMER IN W.

NOT SURE WHY LOWS ARE SO WARM IN GUIDANCE FOR FRI NIGHT WITH SFC
RIDGE NUDGING INTO W WITH WKNG GRADIENT...MAINLY CLEAR SKIES...AND
LIGHT WINDS.  SFC RIDGE CONTINUES TO NUDGE EWRD ON SAT...BUT WL
BE DELAYED SLIGHTLY BY REINFORCING CD PUSH INTO MN WHICH JUST
GLANCES CWA. MORE OR LESS KEPT STATUS QUO FOR A DAY ON TMPS E...
AND CONTINUED UPWARD TREND IN W.

A FAIRLY LARGE DIFFERENCE EVOLVES IN THE GFS/WRF FOR SUNDAY WITH
FASTER AND STRONGER WRF RIDGING ENOUGH AHEAD OF EJECTING UPR LOW
FROM SW TO INCREASE ISENTROPIC LIFT INTO SRN CWA TOWARD DAYBREAK
SUN.  MUCH FASTER AND AGGRESSIVE LIFTING NE THAN ALL OTHER SLNS...
SO FOR THE MOMENT DISCOUNTED. WL ALLOW FOR INCREASE IN CLDS THRU
SUNDAY WITH POTENTIAL FOR STRATUS SPREADING INTO S.  DID FACTOR
SPEED OF WRF INTO REINTRODUCING PCPN FOR SUN EVENING INTO SRN CWA
AS ISENTROPIC LIFT PUSHES NWRD THRU CWA.

IN THE LONGER RANGE...MON THRU THU...FCST BECOMES A LTL MORE IFFY
WITH PRECIP...BUT THE TREND FOR ONE MILD DAY ON MON...FOLLOWED BY
GRADUALLY COLDER TEMS TUES THRU THU. GFS QUITE MILD AHEAD OF CDFNT
ON MON AND CUD MIX OUT INTO 70S ACRS NW IA IF THERE IS ENUF
SUNSHINE. FOR NOW WL GO WITH 60S AND POT FOR SCT RW- AND CLOUDS E OF
FNT DURING THE DAY. CAA KICKS IN BEHIND FNT...BUT SHUD STILL MIX OUT
TO NR 60 BEFORE COLDER LOW LEVEL AIR AND STRATUS MOVES IN. NELY LOW
LEVEL FLOW ON TUES WL KEEP TEMPS BLO NORM.

POT OVER RUNNING PATTERN SETS UP MAINLY SRN CWA WED INTO THU. IF GFS
IS CORRENT...DECENT FNTLGEN BAND ACRS FAR SRN CWA WED AND THU. IF
PRECIP DEVELOPS...WL LIKELY START AS RAIN AND THEN MIX WITH SNOW ON
THU. POT FOR DECENT EVENT ON THU IF GFS IS CORRECT...BUT THAT FAR
OUT WL LIKELY SEE CHANGES TO FCST THE NEXT FEW DAYS SO WL NOT GO
WITH HIGH POPS. TREND TO COLDER TEMPS HAS BEEN PERSISTENT THE LAST
FEW RUNS AND WL CONT THIS TREND WITH THU BEING THE COLDEST DAY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&

CHAPMAN/
Hazardous weather outlook, Oct 12, 4:40 AM CDT, 23 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
440 AM CDT THU OCT 12 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-131200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
440 AM CDT THU OCT 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WIND AND FOG...
WIND GUSTS OF 35 MPH ARE EXPECTED ACROSS THE AREA DURING THE
LATE MORNING AND AFTERNOON. SOME GUSTS TO AROUND 40 MPH WILL BE
POSSIBLE DURING THE AFTERNOON...MAINLY EAST OF THE JAMES RIVER...
AS A FEW FLURRIES OR SPRINKLES DEVELOP AND SLIDE SOUTH THROUGH
THE AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

 JH

Nearby

Wind Advisories in Minnesota, 2006Wind Advisories in Iowa, 2006Wind Advisories in South Dakota, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.